Ohio, 2007

Damaging Wind in Ohio, August 8, 2007

August 8, 2007 · NWS IWX · 1 event in 1 county or zone

Moist and unstable conditions allowed for the development of additional thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Moist and unstable conditions allowed for the development of additional thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 8, 6:00 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 8, 6:00 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EDT WED AUG 8 2007

AVIATION...
THIS EVENING...DIFFUSE FRONTAL BOUNDARY JUST NORTH OF THE IN/OH TOLL
ROAD...COMBINED WITH A MCV MOVING INTO FAR SRN LAKE MI...WILL KEEP
SCT CONVECTION NEAR SBN THIS EVENING...SO INTRODUCED A VCTS GROUP
THROUGH 3Z. CONVECTION REMAINS SOUTH OF FWA EARLY THIS EVENING AS
MID-LEVEL CLOUDS KEPT MUCH OF THE CWA FROM DESTABILIZING TOO MUCH
THIS AFTN. DID ADD A CB GROUP HOWEVER TO ACCOUNT FOR STORM ACTIVITY
TO THE SOUTH AND WEST. KEPT CIGS/VIS VFR AT BOTH SITES.
LATE TONIGHT INTO THURSDAY MORNING...MAIN CONCERN WILL BE POTENTIAL
MCS TRACKING OUT OF IA AND NRN IL INTO NRN IN. CORFIDI VECTORS
AND THICKNESS LINES INDICATE THAT THIS MCS SHOULD TRACK DUE EAST AND
INTO THE AREA BETWEEN 8Z AND 12Z...MOVING OUT AND DISSIPATING
BETWEEN 12Z AND 15Z THURSDAY MORNING. NOT COMPLETELY SOLD ON THIS
YET AS THE LOW LEVEL INFLOW WILL BE WEAK IN NORTHERN IN AND NEARLY
PARALLEL TO THE FRONT LIMITING CONVERGENCE. A STRONGER AND MORE
FAVORABLE LLJ ACROSS WESTERN IL/MO/IA WILL KEEP CONVECTION ONGOING
THERE...LIKELY IMPEDING ITS PROGRESSION INTO OUR CWA. WITH THIS
UNCERTAINTY WILL LEAVE EACH SITE VFR WITH SHRA/BR MENTION BETWEEN 8Z
AND 14Z.
THURSDAY...MID-LEVEL WAVE WILL PUSH EAST ON THURSDAY...WHICH WILL
DRAG THE SFC FRONT DOWN TO US30 OR JUST SOUTH BY THE AFTERNOON.
SHOULD BE ENOUGH CLEARING AROUND MIDDAY TO FIRE SOME SCATTERED
CONVECTION ALONG THE FRONT...ADDED A VCTS GROUP AFTER 19Z FOR FWA TO
ACCOUNT FOR THIS.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT

COMPLICATED FORECAST NEXT 36 HOURS AS SEVERAL CONVECTIVELY INDUCED
SHORTWAVES/MCVS MOVE ABOVE DIFFUSE SFC BOUNDARY.  THREE SEPARATE
MCVS CURRENTLY SEEN ON VIS WITH MCV OF MOST CONCERN CURRENTLY OVER
THE ROCKFORD AREA.  AXIS OF HIGHER MLCAPE BENDS AROUND THIS FEATURE
AND LIES FROM APPROXIMATELY KOKOMO TO MADISON WI.  FORCING FROM MCV
HAS INITIATED SOME CONVECTION AND IS EXPECTED TO INITIATE MORE ALONG
THIS AXIS AS LFCS HAVE ALREADY DROPPED INTO THE 1000-1400M AREA.
MARGINAL BULK SHEAR OF 25-30KTS SHOULD SUPPORT AT LEAST A MULTICELL
THREAT THROUGH THIS EVENING.  BIGGEST THREAT WOULD BE DAMAGING WINDS
AND VERY HEAVY RAIN AS FRZ LEVELS VERY HIGH AND VERY WEAK LOW LEVEL
FLOW SHOULD PRECLUDE OTHER SVR THREATS.  BIGGEST HINDRANCE TO
POSSIBILITY OF SVR REMAINS WARM MID LEVEL LAPSE RATES WITH CURRENT
LAPS SOUNDING AT KSBN INDICATING 4-6KM LAPSE RATES OF ONLY 4-5
C/KM.  EXPECT IF ANY STORMS GO SVR TONIGHT FOR THEM TO BE ON THE
MARGINAL SIDE.  UPSCALE DEVELOPMENT ALONG MCV/S EXPECTED TO RESULT
IN AN MCS THAT COULD SLIDE THROUGH NRN CWA OVERNIGHT.  BUMPED POPS
UP TO LIKELY NORTH AS SEVERAL UPDRAFTS HAVE ALREADY DEVELOPED OVER
ILLINOIS PER LOT RADAR.

CURRENT FEELING IS THAT OVERNIGHT MCS MAY CLEAR CWA IN TIME TO ALLOW
ENOUGH SUN TO SUFFICIENTLY DESTABILIZE ATMOSPHERE TMRW
AFT...ESPECIALLY SOUTH.  BUMPED POPS UP A LITTLE AS WITH GOOD
INSTABILITY AHEAD OF COLD FRONT...STORMS SHOULD BE ABLE TO FIRE.
NAM HAS INDICATED BEST H5 FORCING WILL RUN OUT IN FRONT OF SFC
CYCLONE TMRW AFT WHICH COULD HINDER SVR CHANCES.  ALSO...MID LEVEL
LAPSE RATES STILL NOT OVERLY IMPRESSIVE SO WILL LET MID SHIFT
MONITOR CONVECTIVE TRENDS BEFORE ADDING SVR WORDING.  FRONT STILL ON
TRACK TO CLEAR CWA BY 6Z SAT.

BUMPED HIGHS DOWN A BIT IN THE N TMRW WITH BETTER CHANCES FOR
LINGERING CLOUD COVER.  WITH WAA IN ADVANCE OF SFC LOW...IF SUN CAN
BREAK THROUGH IN SRN FA...COULD SEE HEAT INDICES APPROACHING 100
AGAIN TOMORROW.

&&

.LONG TERM...
FRIDAY THROUGH THURSDAY

HAVE TRENDED LONG TERM FORECAST TO GFS/GFS MEAN ENSEMBLE/AND ECMWF.
MODELS AND ENSEMBLE MEMBERS ARE PROGGING MASSIVE UPPER RIDGING
ACROSS THE CENTRAL PLAINS AS LONG WAVE TROUGH OVER THE EASTERN
PACIFIC DEEPENS SOME IN RESPONSE TO STRENGTHENING UPPER JET.
NUMEROUS SMALL SCALE DISTURBANCES WILL ADVECT OUT OF THE EASTERN
PACIFIC AND TOP UPPER RIDGE...SLIDING ACROSS THE NORTHERN GREAT
LAKES. INTERACTION OF THESE FEATURES WITH CENTRAL AND NORTHERN
CANADIAN COLD VORTEX WILL BE PARAMOUNT IN DETERMINING THE EXTENT OF
CURRENT ABOVE NORMAL TEMP TREND. ECMWF HAS THE COOLEST SOLUTION
THROUGH MONDAY...PROGGING H85 TEMPS 5-6 COOLER THAN WHAT GUIDANCE
AND GFS/MEAN GFS ENSEMBLE WOULD YIELD FOR THE REGION. DIFFERENCES IN
TEMP FIELDS STEM DIRECTLY FROM THE HANDLING OF PHASING OF PACIFIC
ENERGY WITH SEMI-PERMANENT CANADIAN COLD POOL. VAST DEGREE OF
UNCERTAINTY WILL REMAIN IN PERIOD FORECAST FOR THIS AS A WIDE SPREAD
EXIST IN THE UPPER HEIGHT FIELD AMONG THE MEDIUM RANGE MODELS. FELT
ECMWF AND GFS MEAN ENSEMBLE LOOK MOST REASONABLE WITH THE LONG
RANGE...ESPECIALLY WITH HANDLING OF UPPER LEVEL FEATURES.

SLIGHTLY DIRER AND COOLER AIR WILL ADVECT INTO THE REGION FRIDAY
BEHIND DEPARTING SYSTEM. HAVE TRENDED RH/S AND TEMPS DOWN SOME FOR
THIS. NEXT UPPER LEVEL IMPULSE WILL SLIDE ACROSS THE NORTHERN PLAINS
SATURDAY. LL FLOW WILL ADJUST FOR THIS SYSTEM...ALLOWING RETURN FLOW
TO BUILD ACROSS THE REGION BY SATURDAY NIGHT. WAA AHEAD OF THIS
UPPER LEVEL IMPULSE WILL ALLOW FOR A WARM WEEKEND WITH HIGHS AOR 90
ONCE AGAIN...ESPECIALLY SUNDAY. DEWPOINTS WILL ALSO CREEP UP IN THE
LOWER 70S BY SUNDAY. UPPER LEVEL VORT LOBE WILL SKIRT THE NORTHERN
GREAT LAKES AND QUICKLY RETREAT INTO EASTERN CANADA. WITH QUESTIONS
STILL LINGERING ON SYSTEM SPEED AND DEGREE OF INSTABILITY HAVE OPTED
TO LEAVE POPS OUT OF THE FORECAST SUNDAY AND SUNDAY NIGHT AT THIS
TIME...ESPECIALLY NOW THAT THE 12Z GFS IS EVEN SLOWER THAN PREVIOUS
RUNS WITH THE SFC TROUGH. TIMING OF TROUGH AND AMOUNT OF MID LEVEL
COOLING WILL DIRECTLY DICTATE COVERAGE OF PRECIP FOR THIS EVENT.

BEYOND SUNDAY...LATEST GFS SIGNIFICANTLY FLATTENS UPPER LEVEL RIDGE
WITH DEEPENING HUDSON BAY LOW TUESDAY. WILL TREND AWAY FROM THIS
SOLUTION AT THIS TIME AND HAVE TRENDED HEAVILY TOWARD THE MEAN GFS
ENSEMBLE...WHICH HAS SOME SUPPORT FROM THE 00Z ECMWF. BOTTOM LINE
HAVE TRENDED TEMPS SLIGHTLY ABOVE NORMAL WITH A DRY FORECAST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
     INZ012>018-020-022>027-032>034.

MI...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
OHZ015-016-024-025.

LM...NONE.
&&

SHORT TERM...SIMPSON
LONG TERM....CHAMBERLAIN
AVIATION...STEINWEDEL
Hazardous weather outlook, Aug 8, 4:34 AM EST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
534 AM EDT WED AUG 8 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
534 AM EDT WED AUG 8 2007 /434 AM CDT WED AUG 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AND HUMID TODAY WITH AFTERNOON HEAT INDICES FROM
100 TO 105...PRIMARILY ALONG AND SOUTH OF ROUTE 30.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE
AREA. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH THE
STORMS...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR. WHILE
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...THE STRONGEST
STORMS MAY HAVE STRONG GUSTY WINDS AND ISOLATED HAIL THIS
AFTERNOON AND EVENING. THE MAIN AREA FOR STRONG STORMS APPEARS TO
BE SOUTH AND WEST OF A SOUTH BEND TO WARSAW TO HUNTINGTON TO
MARION LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY. THERE IS A SLIGHT CHANCE
THAT SOME OF THE STORMS COULD BECOME SEVERE WITH THE MAIN CONCERN
BEING DAMAGING WINDS BUT LARGE HAIL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-090945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
534 AM EDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. WIND GUSTS UP TO 30 KNOTS
AND LOCALLY HIGHER WAVES ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY. WIND GUSTS UP TO 35 KNOTS
AND LOCALLY HIGHER WAVES ARE POSSIBLE WITH THE STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Special weather statement, Aug 8, 6:19 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
719 PM EDT WED AUG 8 2007

INZ006-007-MIZ079-080-090000-
BRANCH-LAGRANGE-ST. JOSEPH-STEUBEN-
719 PM EDT WED AUG 8 2007

...SPECIAL WEATHER STATEMENT...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM RAPIDLY DEVELOPING NEAR STURGIS...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORMS.

LOCATIONS IN THE PATH INCLUDE...FAWN RIVER...ORLAND ... AND EAST
GILEAD.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Cincinnati radar (KILN), 145 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
August 8, 6:56 PM EST to 6:57 PM EST
Where
Allen County, 1.48 mi NNE of Allen Co Arpt
Measured
65 kt (75 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
40.720, -84.019

The ASOS at the Lima airport recorded a 75 mph wind gust. The winds caused minor damage to a small airplane that broke free from its tie downs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56149.